Q. My wife has been taking Lipitor for about three years. Two years ago she began to have memory problems, and they have gotten steadily worse since then.
She has been to a neurologist and there does not seem to be an organic cause for her memory loss. I am left wondering if Lipitor could be to blame. How long should she stay off it to see if her memory improves? Thank you for any information you can send us.
A. The issue of memory and statin cholesterol-lowering drugs is extremely controversial. Over the last decade we have heard from hundreds of readers who believe drugs like Lipitor, Crestor and Zocor (simvastatin) have led to their memory problems. These range from having difficulty with numbers or names all the way to transient global amnesia (TGA).
One reader wrote: “My mother-in-law was started on simvastatin to lower her cholesterol. Subsequently we noted a decline in her muscle strength and mental ability to the point where she was almost catatonic. My wife, with medical power of attorney, decided the risks outweighed the potential benefits and asked the doctor to stop the simvastatin. He agreed reluctantly to a two-week trial.
“The results were amazing. In a few days she began to feed herself again, then to play bingo. She is again quoting rhymes and is interacting with those around her in a normal way.”
We are sending you our Guide to Cholesterol Control & Heart Health for more details on this controversy.